Child Behavior Expert Forum
Neurological Side Effects Of Adderall(adderrall)
About This Forum:

This forum is for questions and support regarding child behavior issues such: Child Discipline (behavior management), Normal Child Development, Parent-Child Communications, Social Development

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Neurological Side Effects Of Adderall(adderrall)

My Daughter, age six, was recently evaluated for ADHD and started taking adderall (adderrall) at a dose of 1.25 mg. for three days, then 2.5 mg. for two days when a major tic started.  We discontinued the adderall (adderrall).  The tic presents after she has been awake about thirty minutes and continues all day sometimes as often as every five to ten seconds.  It does not present when she sleeps. The tic is she turns her head to either shoulder and bangs her chin into her shoulder five to six times, or she takes the heel of her hand and bangs into her chin in the same way.  She does this with enough force that we can hear her teeth rattle together.  My questions are:  Have others experienced a similar reaction?  Did it go away after a time?  If not what did you do?  We cannot get into the pediatric neurologist until late July!!  THANK-YOU!!
Related Discussions
  • Tics (6 replies):
    About a month or so ago my 9 year old son started blinki...[more]
  • Sudden disappearance of Motor Tic (1 replies):
    My son has been medicated for years (He's 6) for a mood ...[more]
  • tics (1 replies):
    I have a 3yr old daughter who has developed a tic of jer...[more]
  • tics (5 replies):
    my 7 year old son all of a sudden started grimicing. Th...[more]
  • Tic disorder (5 replies):
    My two sons both have strange tic disorders and they bot...[more]
242606_tn?1243786248
Sometimes stimulant medications, like Adderall (adderrall), are a catalyst to the appearance of motor tics in children who have an underlying predisposition to such tics. Most of the time the tic will vanish after a time, though often not immediately upon cessation of the medication. It does make sense to let some time go by and see if the tic goes away.
6 Comments
Blank
Avatar_n_tn
I want to thank-you for your response.  It has been five days.  What would be a reasonable time to wait?  My daughter has a bruised chin and I am afraid she may be damaging her teeth as she bangs them together hundreds of times daily. Is there any thing that may help speed the process of detoxifying the adderal out of her system?? Also, is there any type of testing available to screen for tics?
Blank
242606_tn?1243786248
No, apart from a conventioal neurological examination, there really is no test to investigate tics. And there is no telling how much time might have to elapse before the tics vanish, and no guarantee they will vanish. Sometimes the change is immediate, and sometimes it takes a while. I wish there were some more specific guidelines I could offer you. Speak with the neurologist, because he/she may decide to proceed with an immediate plan to address the tics, particularly because of the physical risk involved.
Blank
Avatar_n_tn
I would have her doctor change the Adderall (adderrall) to another stimulant.  I am on a lot of ADHD message boards and tics is a frequent side effect.  Sometimes people cannot take stimulants because of the ticing.  Some respond to other types of medication rather than stimulants.

Which is worse - your child's attention problem or the mess she is going through with the ticing?  Will she be teased and ostracized by ther peers because of her ticing?  And what is the ticing going to do to her self esteem??
Blank
Avatar_n_tn
I'm just a mom but have been involved in ADD/ADHD advocacy for over 25 years, active in national associations, mainstream forums, tutoring, mentoring, etc.

It is uncommon for a stim to unmask underlying tic disorder as the professional here told you.

However, is your child STILL taking the stimulant?  Frequently the stimulant medication is stopped.  Another is tried after that.

However, the "tic" that you described and your concern about physical damage really got my attention.

There are "Movement Disorder Specialists"...tics are considered a movement disorder.  If this tic is self injurious, I would certainly want to discontinue the medication...maybe it will stop.  I'd want to get an expert opinion from a person/doctor who sees MANY children with movement disorders, Tourettes Syndrone, etc.  Many well trained physicians are not familar enough to recognize these or discount these...

At best you want help to keep your child from damaging himself physically, right?

The professionals here are experts ...maybe they can refer you to a clinic or group to help.

CHADD or ADDA could probably also help you, groups for ADHD.

www.add.org
http://www.chadd.org/
www.about.com   (search for ADD-great site full of information some of which covers your situation - add.about.com)
ADD Forum on http://www.compuserve.com
AOL has an ADD group
(Compuserve's the oldest and has a TS group and Sysop)


Dalls TS (GREAT...helpful with info on problems you are talking about, knowledgable)
http://www.awesomebiz.com/dfwtsa/r-ts.htm

U.S. National Tourette Syndrome Association, Inc.
http://www.tsa-usa.org/
http://www.tsa-usa.org/index2.html

Other TS
Other TSA Chapters and Organizations
USA

Houston Texas http://www.tsahouston.org/

Kansas City Missouri
http://www.qni.com/~ottinger/
Massachusetts
http://world.std.com/~rongood/tsa_mass.html
Oklahoma
http://www.ionet.net/~kamphaus/oktsa.html
Pennsylvania
http://www.gettysburg.edu/project/sl/health/tourette.html
Southern California
http://www.geocities.com/Hollywood/2219/
Around the World
Canada: Tourette Syndrome Foundation of Canada
The Tourette Syndrome (UK) Association
U.K. - Tourette Syndrome Support in the UK
U.K.

---------------

I wouldn't have commented even if the "tic" wasn't hurting your child.

Take care,

NL

***@****








Blank
Avatar_n_tn
Correct...type...

Unmasking a tic.... often happens. The way I worded it sounded as though I disagreed with the statement that it could happen.

Anyway, I think you have cause for concern.  You are obviously worried your child will cause harm to himself.  So be proactive with your doctor, talk about changing meds or eliminating them for awhile...then actively seek help if it does not stop.

I understand your concern,

A Mom,

NL
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank